Alert archive / South Carolina / Lake Wind Advisories in 2020

Lake Wind Advisory 18, NWS Columbia, SC

May 6, 202017 counties in South Carolina; 5 counties in Georgia

NWS Columbia, SC issued this lake wind advisory at May 6, 2020, 2:39 AM EDT for 17 counties in South Carolina; 5 counties in Georgia. It took effect at May 6, 2020, 3:00 PM EDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
May 6, 2020, 2:39 AM EDT (06:39 UTC)
In effect from
May 6, 2020, 3:00 PM EDT
Expired
May 7, 2020, 5:47 AM EDT
In force
15 hr
Issued by
NWS Columbia, SC
All 22 counties

Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lancaster County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 23 km from the middle of the area, began a volume at 06:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 6.7 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2020-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 378 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2020-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
378 J/kg
Mixed-layer CIN
-310 J/kg
Mixed-layer LCL
1653 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this lake wind advisory went out at May 5, 7:33 PM EDT, 7 hours 6 minutes earlier.

Area forecast discussion, May 5, 7:33 PM EDT, 7 hours 6 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
733 PM EDT Tue May 5 2020

.SYNOPSIS...
Warm front near the NC/SC border and a low pressure system
approaching from the Upstate leading to a severe weather threat
this evening. The low pressure system will move off the coast
late tonight and cooler and drier air will spread into the area
through the mid week. Another chance of rain Friday as a cold
front moves through the area.

&&

.NEAR TERM /UNTIL 7 AM WEDNESDAY MORNING/...
Potential for organized severe weather this evening. Supercells
may be possible with directional shear so can't rule out
isolated tornado although main threat bowing segments and severe
hail.

Upper level trough over the Upper Midwest region will amplify
and move southeast into the Ohio Valley this evening. Frontal
boundary appears to be setting up near the NC/SC border and air
mass south of the front becoming moderately unstable. Stronger
instability appears to be setting up over north Ga where mid
level lapse rates steeper and higher theta-e air located. As
cold front moves east expect this more unstable air to spread
into SC in the warm sector as temperatures rise to near 90.
Expect SFC based CAPE around 2000 J/kg as cap over central SC
weakens. CAMS suggest a MCS possible this evening near a triple
point low over the Upstate moving east near the front where
convergence will be strongest. SPC has slight risk north
Midlands. The convection may propagate to the southeast in warm
sector as outflows develop which increases severe threat for at
least the Columbia area. Therefore, raised pops all areas to
account for this potential. The severe threat appears to focused
in the early evening. Convection will move east and diminish
overnight. Mixing ahead of cold front will keep temps up a
bit...(upper 50s) by morning mainly in the Piedmont and west
Midlands with mid 60s in the east.

&&

.SHORT TERM /7 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
Cold front will be pushing east of the forecast area early Wednesday
morning, with cooler and drier air filtering into the area through
the day.  The temperatures during the afternoon hours will be a good
10 to 15 degrees cooler than previous few days, with afternoon highs
across the Pee Dee in the lower 70s, while areas across the southern
CSRA reach the upper 70s.  Winds during the afternoon expected to
remain breezy, but below lake wind advisory criteria at this time.

The dry weather and below normal temperatures will remain through
Thursday night as high pressure settles across the area. As for t
Temperatures, Lows each night fall into the 40s.  Highs on Thursday
in the upper 60s to lower 70s.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Temperatures continue to be below normal through Monday.  The deep
eastern US trough will bring another shortwave and surface front
into and through the area Friday night.  Moisture continues to be
limited ahead of the front which will also limit instability. Kept
mention of chance pops in rain showers Friday night with the frontal
passage. High temperatures will generally be in the 70s with lows in
the 40s to lower 50s.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
Guidance supports VFR Conditions through the period. However there
is a threat of organized convection this evening mainly north of the
terminals...but could affect CAE and CUB.

A frontal boundary has set up along the NC/SC border. Moderately to
strongly unstable airmass south of the front this evening.
Strong/severe convection near the front tracking east. Will
continue thunderstorms in the vicinity of CAE and CUB as a cold
front moves through later tonight. Southwest winds around 10
knots this evening becoming west 5 to 10 knots as cold front
moves through during the early morning hours. West to northwest
winds becoming strong and gusty by midday across the TAF sites
as the pressure gradient increases.

EXTENDED AVIATION OUTLOOK...A cold front will move into the
area Friday into Friday night with possible restrictions in
showers.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, May 5, 5:01 AM EDT, 21 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
501 AM EDT Tue May 5 2020

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
060915-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
501 AM EDT Tue May 5 2020

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Isolated to scattered severe storms may develop this evening along
a warm front in the Northern Midlands. Gusty winds and large hail
are the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 8:00 PM EDTSevere Thunderstorm WarningCAEChesterfield30 min
May 5, 8:22 PM EDTAreal Flood AdvisoryCAELancaster82 min
May 5, 8:27 PM EDTSevere Thunderstorm WarningCAEChesterfield, Fairfield, Kershaw, Lancaster48 min
May 5, 8:35 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry55 min
May 5, 9:36 PM EDTSpecial Weather StatementCAEKershaw, Richland54 min
May 6, 2:20 AM EDTSpecial Weather StatementCAELee40 min
May 6, 10:12 AM EDTRiver Flood WarningCAECalhoun, Lexington, Richland35 hr
May 6, 10:12 AM EDTRiver Flood WarningCAECalhoun, Richland44 hr
May 6, 5:33 PM EDTSpecial Weather StatementCAELancaster42 min
May 6, 6:32 PM EDTSpecial Weather StatementCAEFairfield, Kershaw, Newberry43 min

Nearby

Lake Wind Advisories in South Carolina, 2020Lake Wind Advisories in Georgia, 2020Every lake wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.